Approximate analysis of exponential queueing systems with blocking

O.J. Boxma, A.G. Konheim

    Research output: Contribution to journalArticleAcademicpeer-review

    67 Citations (Scopus)


    A network of service stations Q 0 Q 1,...,QM is studied. Requests arrive at the centers according to independent Poisson processes; they travel through (part of) the network demanding amounts of service, with independent and negative exponentially distributed lengths, from those centers which they enter, and finally depart from the network. The waiting rooms or buffers at each service station in this exponential service system are finite. When the capacity at Q i is reached, service at all nodes which are currently processing a request destined next for Q i is instantaneously interrupted. The interruption lasts until the service of the request in the saturated node Q i is. completed. This blocking phenomenon makes an exact analysis intractable and a numerical solution computationally infeasible for most exponential systems. We introduce an approximation procedure for a class of exponential systems with blocking and show that it leads to accurate approximations for the marginal equilibrium queue length distributions. The applicability of the approximation method may not be limited to blocking systems.
    Original languageEnglish
    Pages (from-to)19-66
    Number of pages48
    JournalActa Informatica
    Issue number1
    Publication statusPublished - 1980


    Dive into the research topics of 'Approximate analysis of exponential queueing systems with blocking'. Together they form a unique fingerprint.

    Cite this